Thunderstorm Wind, Harper
- When
- August 20, 9:30 PM CST
- Where
- Harper County, 4.15 mi S of Corwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.020, -98.300
A cluster of thunderstorms moved across Harper county during the late evening hours of August 20th, producing 60 mph winds south of Corwin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of thunderstorms moved across Harper county during the late evening hours of August 20th, producing 60 mph winds south of Corwin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 2:23 PM CST, 7 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT MON AUG 20 2007 .DISCUSSION... FORECAST CHALLENGES/CONCERNS FOCUS AROUND THUNDERSTORMS CHANCES OVER THE NEXT SEVERAL DAYS...ALONG WITH HEAT/HUMIDITY. WILL ALLOW HEAT ADVISORY TO RUN THROUGH 7PM THIS EVENING FOR CENTRAL KS...DUE TO 70+ DEGREE DEWPOINTS POOLING ALONG AND TO THE SOUTH OF A QUASI-STATIONARY FRONTAL BOUNDARY...CREATING 105-108 DEGREE HEAT INDICES. REPEAT SCENARIO COULD OCCUR ON TUESDAY...BUT WILL ALLOW NIGHT SHIFT TO EVALUATE FURTHER FOR POTENTIAL HEAT ADVISORY ISSUANCE. THUNDERSTORM ACTIVITY NORTHWEST OF THE FORECAST AREA IS DEVELOPING ALONG A QUASI-STATIONARY FRONTAL BOUNDARY...BEING AIDED BY THE SOUTHERN FRINGE OF AN IMPRESSIVE NORTHERN PLAINS SHORTWAVE. ANTICIPATING THIS ACTIVITY TO AFFECT PORTIONS OF CENTRAL KS MAINLY BEFORE MIDNIGHT. GIVEN WEAK SHEAR...NOT ANTICIPATING WIDESPREAD SEVERE WEATHER. HOWEVER...HIGH AMOUNTS OF INSTABILITY AND LARGE LOW-LEVEL DEWPOINT DEPRESSIONS MAY PROMOTE AN ISOLATED TO WIDELY SCATTERED STRONG/SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAIN. GIVEN WEAK FORCING/SHEAR...ACTIVITY WILL LIKELY DISSIPATE BY MIDNIGHT. HOWEVER...IF A STRONG COLD POOL DEVELOPS...ISOLATED ACTIVITY MAY MAKE IT AS FAR SOUTH AS HUTCHINSON TO HILLSBORO...BUT WIDESPREAD RAIN/THUNDERSTORMS APPEARS UNLIKELY THAT FAR SOUTH. FARTHER NORTHEAST...A COMPLEX OR TWO OF STORMS IS ANTICIPATED TO PROGRESS ACROSS PORTIONS OF NORTHEAST KS/SOUTHEAST NE/NORTHWEST MO...ALONG NORTHEAST EDGE OF HIGHER LOW-MID LEVEL INSTABILITY POOL ON NOSE OF LOW-LEVEL JET. THERE IS A SLIGHT CHANCE SOME OF THIS ACTIVITY COULD CLIP EXTREME NORTHEAST PORTIONS OF THE FORECAST AREA. MAINLY AFTERNOON/EVENING THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS MAINLY NORTHWEST OF HUTCHINSON TO HILLSBORO LINE THROUGH THURSDAY...AS FRONTAL BOUNDARY REMAINS NEARLY QUASI-STATIONARY ACROSS NORTHWEST KS INTO SOUTHERN/EASTERN NE. STORY WILL BE THE SAME...WEAK SHEAR/FORCING WILL LIKELY DISSIPATE ACTIVITY BEFORE MIDNIGHT. MODELS FINALLY PROGRESS THE FRONT SOUTH ACROSS THE FORECAST AREA SOMETIME FRIDAY/EARLY SATURDAY...IN RESPONSE TO DECENT SHORTWAVE ENERGY APPROACHING FROM THE WEST. THIS PERIOD LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA OVER THE NEXT 7 DAYS. ABUNDANT INSTABILITY...MODEST SHEAR AND FORCING MAY PROMOTE SOME SEVERE STORMS. AS LONG AS THE FRONTAL BOUNDARY DOES PUSH INTO OKLAHOMA...SATURDAY AND SUNDAY SHOULD BE GORGEOUS DAYS...WITH LOWER HUMIDITY/TEMPERATURE VALUES...AS CANADIAN HIGH PRESSURE PROGRESSES ACROSS THE PLAINS. GFS AND ECMWF HINT AT SHORTWAVE ENERGY DEEPENING OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES BY EARLY NEXT WEEK...WHICH SHOULD PROMOTE WARMING TEMPERATURES AND INCREASING SOUTHERLY FLOW/MOISTURE. HOWEVER...PRECIPITATION CHANCES SHOULD REMAIN LOW AFTER FRIDAY NIGHT/EARLY SATURDAY. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 94 74 93 / 10 10 10 10 HUTCHINSON 74 97 73 94 / 20 10 10 10 NEWTON 75 94 74 93 / 10 10 10 10 ELDORADO 75 94 74 92 / 10 10 10 10 WINFIELD-KWLD 76 94 74 93 / 10 0 10 0 RUSSELL 73 99 72 96 / 30 20 30 20 GREAT BEND 73 99 72 96 / 30 20 20 20 SALINA 76 98 75 95 / 20 10 20 10 MCPHERSON 75 96 74 94 / 20 10 20 10 COFFEYVILLE 75 94 74 93 / 10 0 10 0 CHANUTE 74 94 73 92 / 10 10 10 0 IOLA 74 94 73 92 / 10 10 10 0 PARSONS-KPPF 74 94 73 93 / 10 0 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>049. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT MON AUG 20 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES ACROSS CENTRAL KANSAS INTO THIS EVENING. SEE THE LATEST HEAT ADVISORY FOR FURTHER DETAILS. HEAT INDICES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WILL RANGE FROM 100 TO 104 DEGREES. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS CENTRAL KANSAS...MAINLY NORTHWEST OF A GREAT BEND TO SALINA LINE. A FEW STORMS MAY BE SEVERE...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STORMS WILL LIKELY DECREASE IN AREAL COVERAGE AND INTENSITY LATER THIS EVENING. A FEW ISOLATED STORMS MAY REACH A LINE EXTENDING FROM ROUGHLY HUTCHINSON TO HILLSBORO BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES COULD ONCE AGAIN EXCEED 105 DEGREES ACROSS CENTRAL KANSAS ON TUESDAY AFTERNOON. LATER SHIFTS MAY DEEM A HEAT ADVISORY NECESSARY. HEAT INDICES WILL RANGE FROM 100 TO 104 DEGREES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. MAINLY AFTERNOON THROUGH LATE EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY CENTRAL KANSAS TUESDAY AFTERNOON THROUGH THURSDAY. A FEW OF THESE STORMS COULD BE STRONG TO MARGINALLY SEVERE. THUNDERSTORM CHANCES WILL SPREAD SOUTH ACROSS THE REST OF THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH CHANCES LINGERING ACROSS SOUTHEAST KANSAS ON SATURDAY. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/BDK/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 824 PM CDT MON AUG 20 2007 KSZ049-210200- SALINE- 824 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHEAST AND EAST CENTRAL SALINE COUNTY... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOLOMON...OR 9 MILES WEST OF ABILENE...AND MOVING SOUTHEAST AT 25 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT MON AUG 20 2007 KSZ032-033-048-210215- ELLSWORTH-LINCOLN-RUSSELL- 835 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF DORRANCE...OR 17 MILES EAST OF RUSSELL...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 917 PM CDT MON AUG 20 2007 KSZ048-210300- ELLSWORTH- 917 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH COUNTY... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILSON...OR 13 MILES NORTHWEST OF ELLSWORTH...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 40 TO 50 MPH...AND VERY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 951 PM CDT MON AUG 20 2007 KSZ053-210330- CHASE- 951 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STRONG CITY...OR 6 MILES NORTHEAST OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1005 PM CDT MON AUG 20 2007 KSZ091-210345- HARPER- 1005 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST HARPER COUNTY... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARON...OR 4 MILES SOUTHEAST OF MEDICINE LODGE...AND MOVING SOUTHEAST AT 30 MPH. WINDS TO 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT WILL BE AFFECTED ARE...CORWIN AND WALDRON. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1014 PM CDT MON AUG 20 2007 KSZ070-071-210400- GREENWOOD-WOODSON- 1014 PM CDT MON AUG 20 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES... AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR EMPORIA...AND MOVING SOUTHEAST AT 25 MPH. STRONG WINDS OF 50 TO 60 MPH COULD OCCUR WITH THIS STORM. PEOPLE IN EASTERN GREENWOOD AND WOODSON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54118.